Alert archive / Iowa / Tornado Warnings in 2025
Tornado Warning 9, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 10, 2025, 5:08 PM CDT for Poweshiek County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2025, 5:08 PM CDT (22:08 UTC)
- Expired
- Jul 10, 2025, 5:31 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
809
WFUS53 KDMX 102208
TORDMX
IAC157-102300-
/O.NEW.KDMX.TO.W.0009.250710T2208Z-250710T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
508 PM CDT Thu Jul 10 2025
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Eastern Poweshiek County in central Iowa...
* Until 600 PM CDT.
* At 507 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Brooklyn, or 10 miles northeast of Montezuma,
moving southeast at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation. Public reported a funnel cloud
near Brooklyn.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Guernsey around 520 PM CDT.
Deep River around 535 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Victor, Deep River, Guernsey, and Hartwick.
This includes Interstate 80 between mile markers 193 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4151 9241 4173 9255 4183 9240 4175 9230
4151 9230
TIME...MOT...LOC 2207Z 321DEG 12KT 4172 9243
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Jimenez3 follow-up statements
418
WWUS53 KDMX 102218
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
518 PM CDT Thu Jul 10 2025
IAC157-102300-
/O.CON.KDMX.TO.W.0009.000000T0000Z-250710T2300Z/
Poweshiek IA-
518 PM CDT Thu Jul 10 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN POWESHIEK COUNTY...
At 517 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Brooklyn, or 10 miles northeast of Montezuma, moving
southeast at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Guernsey around 520 PM CDT.
Deep River around 535 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Victor, Deep River, Guernsey, and Hartwick.
This includes Interstate 80 between mile markers 194 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4168 9252 4180 9237 4175 9230 4151 9230
4151 9241
TIME...MOT...LOC 2217Z 328DEG 14KT 4170 9240
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Jimenez286
WWUS53 KDMX 102229
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
529 PM CDT Thu Jul 10 2025
IAC157-102300-
/O.CON.KDMX.TO.W.0009.000000T0000Z-250710T2300Z/
Poweshiek IA-
529 PM CDT Thu Jul 10 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EAST
CENTRAL POWESHIEK COUNTY...
At 528 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Guernsey, or 11 miles northeast of Montezuma, moving
southeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Poweshiek County, including the following locations...
Guernsey, Victor, and Deep River.
This includes Interstate 80 between mile markers 200 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4165 9248 4175 9230 4151 9230
TIME...MOT...LOC 2228Z 312DEG 30KT 4165 9232
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Jimenez803 WWUS53 KDMX 102231 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 531 PM CDT Thu Jul 10 2025 IAC157-102241- /O.CAN.KDMX.TO.W.0009.000000T0000Z-250710T2300Z/ Poweshiek IA- 531 PM CDT Thu Jul 10 2025 ...THE TORNADO WARNING FOR EAST CENTRAL POWESHIEK COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning has been cancelled. However, gusty winds are still possible with this thunderstorm. LAT...LON 4165 9248 4175 9230 4151 9230 TIME...MOT...LOC 2230Z 321DEG 12KT 4165 9232 $$ Jimenez
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 10, 1:45 PM CDT, 3 hours 23 minutes earlier. Its key messages:
- Flood Watch for flash flooding in effect for portions of west- central Iowa this evening through tomorrow morning. Very heavy rainfall amounts in excess of 5 inches possible in localized areas within the watch. Rainfall rates of 2 inches per hour possible.
- Enhanced Risk for severe weather in portions of western and northwest Iowa. Damaging winds in excess of 70mph possible with storms (10% chance locally) along with a tornado or two possible. The severe threat extends past sundown.
- Additional severe weather, primarily winds and a tornado or two, possible in the southeast Friday. Scattered storms could persist much of Friday, becoming more widespread in the afternoon through Saturday morning southeast.
Area forecast discussion, Jul 10, 1:45 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 145 PM CDT Thu Jul 10 2025 .KEY MESSAGES... - Flood Watch for flash flooding in effect for portions of west- central Iowa this evening through tomorrow morning. Very heavy rainfall amounts in excess of 5 inches possible in localized areas within the watch. Rainfall rates of 2 inches per hour possible. - Enhanced Risk for severe weather in portions of western and northwest Iowa. Damaging winds in excess of 70mph possible with storms (10% chance locally) along with a tornado or two possible. The severe threat extends past sundown. - Additional severe weather, primarily winds and a tornado or two, possible in the southeast Friday. Scattered storms could persist much of Friday, becoming more widespread in the afternoon through Saturday morning southeast. && .DISCUSSION... Issued at 128 PM CDT Thu Jul 10 2025 A complex setup featuring both synoptic and mesoscale features will drive the short term forecast today. At the synoptic scale, there are two noticeable shortwaves visible in satellite imagery: one associated with the cloud swirls across southern MN and the other collocated with the EML and surface low in Nebraska. The MN shortwave will be the culprit for a cluster of thunderstorms across northern and northeast portions of the state this afternoon with wind being the main severe threat with these. Localized enhancements from a nearby MCV increase confidence in storm coverage. Further west, as expected, storms have sustained themselves along the gradient of the EML, even mixing some of it down in the form of heat bursts in places like Lincoln, NE. The parent shortwave will eject w est-to-east through the day and pull the instability axis with it, bringing this thunderstorm activity into western and central Iowa late this afternoon. Enough midlevel saturation exists above the EML that there could be thunderstorm development behind the gradient. The confidence in surface-based severe threats has increased given the clearing over western Iowa this morning with a damaging wind threat existing with storms on the gradient, plus with the narrow enhancement of deep-layer shear over 40kts thanks to the influence of both shortwaves nearby. Theta-e differences of -40K are forecasted for this same area of concern due to the dry air pocket from the EML. Can certainly foresee 70mph+ winds in parts of the line that forms. The Enhanced Risk upgrade is warranted for the wind risk. Another big concern, however, is the extra round of rainfall that only exacerbates soil moisture conditions for the heavy rainfall setup tonight, increasing the amount of rain that will become runoff. To that point, more moisture is on the way for tonight, seeing the +14C dew point at H850 at Dodge City. The MCS with wind in the evening will get caught along the warm front of the main cyclone. This boundary will land somewhere across central Iowa draped west-to- east. The MCS will then follow the forward propagation vector and likely move along the front. The boundary ingestion as well as the very moist profile will sustain at least a marginal wind threat through the night. With dew points sitting in the 70s, the surface- based potential will be extended past sunset due to the PBL taking longer to cool. Paired with the 0-3km shear reorienting to westerly around 30kts, can't completely rule out a tornado threat near where the warm front intersects or where the line becomes favorable aligned. Boosting confidence in this is the elongation of low-level hodographs from the LLJ. Emphasis again, however, that heavy rainfall will be the main concern at this point. The overnight updates have often compared the setup to the Maddox Heavy Precipitation setup which rings true. The mean flow will also be oriented from W-to-E, the same as the front. Flow will also be light, making storm motions slower. The LLJ will angle right into the warm front, increasing moisture pooling and convergence along it. There we will find PWATs exceeding 2.25" and warm cloud depths around 4000m. Corfidi vectors will point to the ESE, meaning there will be some training of storms along the boundary, adding more to the heavy rain threat. How much rain? The overnight update captured the upper echelon well with a push towards 10 inches in localized areas. As far as spatial coverage of rain goes along the line, would side with the more broad coverage of global guidance like the GFS and NAM which have 2"+ all along the front in central Iowa. The HREF members' QPF has a more accurate representation of magnitude from mesoscale processes, but is not widespread enough along the line due to simulated cold pool processes artificially extinguishing CI. The most notable HREF feature is the HREF 6 hour QPF NP>3" lighting up over west-central Iowa. All-in-all, all collocated with the front, a widespread amounts over 2 inches are expected with localized amounts residing in the 5-10" range. We saw rainfall rates pushing 2 inches per hour last night so a repeat of these high rates is certain tonight. Rates like this over an urban area would lead to flash flooding issues and river rises are possible over basins that receive the highest amounts. A Flood Watch for flash flooding has been issued for portions of west-central Iowa. The evolution into Friday is less certain as mesoscale features will end up shoving the front south. The triple point will move into Iowa during the day Friday with storms reigniting on the surface warm front with peak heating. Current thinking is that southern Iowa has the highest chance of seeing storms as the persistent LLJ will counteract cold pool momentum, decreasing confidence in CAM solutions that shove the front into MO. The Slight Risk from the SPC is well-placed as well as the continued Slight Risk ERO for continued heavy rain along the warm front. Barring cloud debris, MLCAPE values along the warm front push 2,000 J/kg. Deep-layer shear will be at least 30kts nearest the parent low, but the higher magnitude found in models is questionable due to potential convective contamination. Shear vectors point parallel to the front, meaning that cold pools will quickly become unbalanced. Still, there will be a tornado threat early in storms' lifecycles, especially those that can form rotating updrafts. This is due to surface vorticity along the front paired with enhanced stretching potential from >8 C/km low-level lapse rates. Then the wind threat takes over as strong cold pools undercut updrafts. The cold front then replaces the warm front overnight with some training storm potential across mainly the south. Another inch or two could fall in the southeast, this thankfully being a region that would be able to take more rainfall. There has been an overall slowing trend with the exit of this last system, extending precipitation potential more into Saturday morning as well, mainly across the east. The cold front will then stall in northern MO through at least Sunday, then our next best shot at low-level moisture returns around midweek. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1243 PM CDT Thu Jul 10 2025 Have made adjustments to the timing of rain and storms for the tonight period, adding in heavier thunderstorm impacts at KFOD. Severe winds in excess of 50kts possible with storms at KFOD this evening. Heavy rain then focuses somewhere in the area, mostly likely near/over KDSM and KFOD, for the entire night. Thunderstorms will remain possible through the night as well with MVFR vsbys from downpours possible. Prob30s have also been extended past 12z for lingering rainfall through the morning hours. Rain will continue at least at sites KDSM and KOTM past the TAF period as well. && .HYDROLOGY... Issued at 334 AM CDT Thu Jul 10 2025 Soil moisture has recovered to a bit over northern Iowa, but there are still areas in the Cedar, upper Iowa, upper Des Moines, and Raccoon basins where the 0-10cm and 10-40cm soils are above the 80th percentile. The 1, 3, and 6 hour flash flood guidance (FFG) over central Iowa ranges from 1.5 to 2 inches, 2 to 2.5 inches, 2.5 and to 3 inches, respectively. Given the favorable meteorological environment of efficient, high rain rates along with potential for back-building storms that repeat rounds of rainfall over the same areas, low lying and poor drainage urban areas are likely to see ponding. Further, these FFG values may be exceeded and result in flash flooding with this risk perhaps highest over northern Iowa given the more saturated soils. While we take into account mature agricultural crops, which does lessen, but does not fully remove, the flash flooding potential tonight/early this morning. This will likely not be true later Thursday into Friday with the flash flooding chance increasing. Thus, WPC has slight risks of excessive rainfall (level 2 out of a max of 4) for both Thursday and Friday. Looking at rivers, many basins across the state have reduced channel capacity with USGS streamflows at any of the 7, 14, or 28 day averaging period showing at least normal with northeastern and parts of north central Iowa above normal to much above normal. With rivers not at baseflows and a few still in or near action stage, this heightens the potential for river flooding. As with any river flooding, what basins will be impacted the most will depend on the location of the highest rainfall totals. With the official river forecasts only taking into account 24 hours of rainfall, this evening's forecasts did not take into account much of the rainfall. This will change with this (Thursday) morning's river forecast cycle as rainfall through early Friday makes it into the forecast. Now, we typically look at the experimental, five-day Hydrologic Ensemble Forecasting Service (HEFS) and the ensemble rainfall hydrographs to provide some idea of expectations. While these often perform well and may in parts of our service area, they could be underdone due to model averaged rainfall. For example, the Wednesday 12z deterministic GFS had a swath of 2 to 4 inches between Highway 3 and I-80. Meanwhile, the 12z GEFS had no more than 2 inches through early Monday. Thus, the 12z run of the HEFS, which is based off of the GEFS rainfall, is likely not showing a realistic look at the potential for river flooding. If we look at the 5 day HEFS 10% chance of exceedance, numerous river forecast points reach action stage with a handful into minor flooding. For the ensemble QPF hydrograph, it does a bit better with rainfall when looking at the 95th percentile, 72 hour QPF that shows widespread rainfall of 3 to 4 inches. While this probably overplays the spatial extent and underdoes the max rainfall, it shows that most river forecast points do not reach flood stage/minor flooding unless the high end rainfall occurs. The National Water Model (NWM) forced by the GFS, which has the higher QPF mentioned above, does show low annual exceedance probabilities (AEP)/higher streamflows on a few areas in the western half of the state. So, the expectation is a minimum of stream rises on some of our basins with minor flooding possible in a handful of locations with these all dependent on where the higher rain falls. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 PM CDT this evening through Friday morning for IAZ033>036-044>048-057>060-070>073. && DISCUSSION...Jimenez AVIATION...Jimenez HYDROLOGY...Ansorge
Hazardous weather outlook, Jul 10, 4:31 PM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 431 PM CDT Thu Jul 10 2025 IAZ004>007-015>017-023>028-037>039-049-050-061-062-074-075- 081>086-092>097-112145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 431 PM CDT Thu Jul 10 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected again this afternoon and evening, some of which may be severe, especially in portions of western to northwest Iowa where an Enhanced Risk (Level 3 of 5) is in place. Damaging winds in excess of 60-70 mph are the primary severe threat, but a tornado or two is also possible in mainly western Iowa. Heavy rainfall is also expected with storms this afternoon through tonight which could lead to ponding water and localized flash flooding, especially in urban areas. Rises on area creeks and rivers is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered storms persist much of Friday, becoming more widespread in the afternoon through Saturday morning in the southeast. Severe storms may develop in especially portions of southeast Iowa with damaging winds the primary severe threat, but small hail and a tornado or two are also possible. In addition to severe storms, heavy rainfall will remain a threat on Friday, especially in the south, that could lead to flash flooding into Friday night along with additional rises on area creeks and rivers and possible river flooding by the weekend. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and again on Friday. Rainfall reports are also appreciated. IAZ033>036-044>048-057>060-070>073-112145- Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren- 431 PM CDT Thu Jul 10 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected again this afternoon and evening, some of which may be severe, especially in portions of western to northwest Iowa where an Enhanced Risk (Level 3 of 5) is in place. Damaging winds in excess of 60-70 mph are the primary severe threat, but a tornado or two is also possible in mainly western Iowa. Heavy rainfall is also expected with storms this afternoon through tonight which could lead to ponding water and localized flash flooding, especially in urban areas. Rises on area creeks and rivers is also possible. A Flood Watch for Flash Flooding is in effect for the area into Friday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered storms persist much of Friday, becoming more widespread in the afternoon through Saturday morning in the southeast. Severe storms may develop in especially portions of southeast Iowa with damaging winds the primary severe threat, but small hail and a tornado or two are also possible. In addition to severe storms, heavy rainfall will remain a threat on Friday, especially in the south, that could lead to flash flooding into Friday night along with additional rises on area creeks and rivers and possible river flooding by the weekend. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and again on Friday. Rainfall reports are also appreciated.
In the hours before
Local storm report, Jul 10, 4:57 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
457 PM CDT Thu Jul 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Funnel Cloud 1 SSW Alexander 42.79N 93.49W
07/10/2025 Franklin IA Public
Relayed via social media.
&&
CAHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:40 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 50 min |
| Jul 10, 4:27 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 33 min |
| Jul 10, 1:17 PM CDT | Flood Watch | DMX | Adair, Appanoose, Audubon, Black Hawk, Boone, Calhoun and 26 more | 30 hr |
| Jul 10, 5:55 PM CDT | Tornado Warning | DMX | Cerro Gordo | 35 min |
Nearby
Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.